Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 11, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 2, 2002, 5:11 PM MDT for El Paso County, Hudspeth County, Texas. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 5:11 PM MDT (23:11 UTC)
- Expired
- Jul 2, 2002, 6:15 PM MDT
- In force
- 64 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
Counties El Paso County, TX, Hudspeth County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:30 PM MDT | Thunderstorm Wind 66 M | El Paso Intl Arpt, TX | |
| Jul 2, 5:30 PM MDT | Hail 1 | El Paso Intl Arpt, TX | |
| Jul 2, 5:45 PM MDT | Thunderstorm Wind 70 E | Cornudas, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 3270 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
191 WUUS54 KEPZ 022311 SVRELP TXC141-229-030000- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 507 PM MDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN EL PASO COUNTY IN TEXAS INCLUDING FAR EASTERN EL PASO WACO TANKS STATE PARK NORTHWESTERN HUDSPETH COUNTY IN TEXAS * UNTIL 615 PM MDT * AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHEAST OF HOMESTEAD MEADOWS... MOVING SOUTH AT 15 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3171 10619 3172 10580 3199 10577 3200 10619
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:50 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 2, 1:50 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 150 PM MDT TUE JUL 2 2002 SYNOPSIS... UPPER LEVEL HIGH PRESSURE WILL SLOWLY GIVE WAY TO UPPER LEVEL LOW PRESSURE. THIS UPPER LOW PRESSURE WILL GIVE US AN INCREASED CHANCE FOR THUNDERSTORMS FOR THE NEXT COUPLE OF DAYS...BEFORE WEAKENING AND MOVING OUT THE AREA. ENOUGH MOISTURE WILL REMAIN TO KEEP A SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST INTO THE FIRST PART OF NEXT WEEK. TEMPERATURES WILL REMAIN RIGHT AROUND NORMAL FOR THE NEXT SEVERAL DAYS. DISCUSSION... THE MODELS IN THE SHORT TERM AND IN THE LONG TERM AGREE...BUT ITS IN THE MID TERM THAT THEY ARE NOT AGREEING AS WELL. IN THE SHORT TERM WE HAVE AN UPPER LEVEL HIGH PRESSURE SYSTEM SITTING OVER NEW MEXICO. THAT HIGH IS FLANKED BY TWO AREAS OF LOW PRESSURE WHICH ARE SLOWLY CREEPING IN ON BOTH SIDES OF THE HIGH. AS THE LOW CREEPS IN ON THE EAST IT WILL BRING WITH IT INCREASED MOISTURE AND INCREASED INSTABILITY...BUT AS THE LOW CREEPS IN ON THE WEST IT WILL BRING IN DRIER AIR AND MORE STABILITY. UP TO ABOUT THURSDAY MORNING ALL THE MODELS BASICALLY AGREE THAT THE LOW TO THE EAST WILL HAVE A BIGGER INFLUENCE ON OUR WEATHER. BUT FROM THAT TIME ON INTO THE WEEKEND THERE IS A BIT OF A DIVERGENCE IN THOUGHT. THE CANADIAN HAS COME MORE IN LINE WITH THE AVN TO HAVE THE UPPER LOW TO THE WEST BRING IN SOME WESTERLY DRY FLOW TOWARDS THE END OF THE WEEK...WHILE THE ETA STILL HOLDS TO THE MORE MOIST LOW TO THE EAST HOLDING ON TO CONTROL OF OUR WEATHER. NOW WITH THE DEFECTION OF THE CANADIAN MODEL TO THE AVN SIDE OF VIEW IM LEANING MORE IN THE THAT DIRECTION FOR THE SOLUTION OF OUR WEATHER. NO MATTER HOW YOU LOOK AT IT WE WILL HAVE A CHANCE FOR THUNDERSTORMS EACH DAY AS WE MOVE INTO NEXT WEEK. LIKE I SAID IM LEANING TOWARD THE AVN SOLUTION SO THAT MEANS LESS OF A CHANCE FOR THUNDERSTORMS. AS WE MOVE OUT OF THE WEEKEND ALL THE MODELS INDICATE THAT THE UPPER HIGH WILL REESTABLISH ITSELF OVER NORTHERN NEW MEXICO AND COLORADO WHICH WILL GIVE US A MORE EAST FLOW WHICH SHOULD BRING IN SOME SHORT WAVES AND MOISTURE FROM THE EAST. TEMPERATURES FOR THE WEEK WILL REMAIN NEAR NORMAL WITH LITTLE DAY TO DAY CHANGES. ONE FINAL NOTE...DUE TO THE HIGH DEWPOINT DEPRESSIONS MICRO BURSTS WILL BE POSSIBLE WITH TONIGHTS CONVECTION SO ILL MENTION WINDS GUSTS UP TO 50 MPH POSSIBLE NEAR THE THUNDERSTORMS FOR THIS EVENING. EL PASO BU 72/ 97/ 70/ 96/ 70 21312 LAS CRUCES BU 67/ 96/ 65/ 95/ 65 21312 ALAMOGORDO BU 67/ 96/ 65/ 95/ 65 21312 CLOUDCROFT BU 48/ 75/ 46/ 74/ 46 13131 TRUTH OR CONSEQUENCES BU 67/ 97/ 65/ 96/ 65 21312 SILVER CITY BU 61/ 90/ 59/ 89/ 59 13121 DEMING BU 66/ 96/ 64/ 95/ 64 21311 LORDSBURG BU 66/ 98/ 64/ 97/ 64 21311 SIERRA BLANCA BU 69/ 96/ 67/ 95/ 67 21311 .ELP...NONE 15 BRICE N
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:02 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.